Alert archive / Nevada / Lake Wind Advisories in 2012

Lake Wind Advisory 64, NWS Reno, NV

October 16, 20124 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Oct 16, 2012, 2:13 AM PDT for 4 counties in Nevada. It took effect at Oct 16, 2012, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2012, 2:13 AM PDT (09:13 UTC)
In effect from
Oct 16, 2012, 2:00 PM PDT
Expired
Oct 16, 2012, 8:00 PM PDT
In force
6 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3241 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WWUS75 KREV 160913
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
213 AM PDT TUE OCT 16 2012


NVZ004-170000-
/O.NEW.KREV.LW.Y.0064.121016T2100Z-121017T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
213 AM PDT TUE OCT 16 2012

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 PM PDT THIS EVENING. 

* WINDS: NORTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: INCREASING TO 2 TO 3 FEET.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
128 
WWUS75 KREV 162128
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
228 PM PDT TUE OCT 16 2012

NVZ004-170300-
/O.CON.KREV.LW.Y.0064.000000T0000Z-121017T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
228 PM PDT TUE OCT 16 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
8 PM PDT THIS EVENING. 

* WINDS: NORTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: INCREASING TO 2 TO 3 FEET.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

CS

HTTP://WEATHER.GOV/RENO
622 
WWUS75 KREV 170247
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
747 PM PDT TUE OCT 16 2012

NVZ004-170400-
/O.EXP.KREV.LW.Y.0064.000000T0000Z-121017T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
747 PM PDT TUE OCT 16 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
PYRAMID LAKE...

THE LAKE WIND ADVISORY FOR PYRAMID LAKE WILL EXPIRE AT 8 PM PDT
THIS EVENING. 

WINDS ARE EXPECTED TO DECREASE THROUGH THE REMAINDER OF THE
EVENING. SOME GUSTS TO 25 MPH ARE POSSIBLE UNTIL MIDNIGHT.

$$
MJD

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Oct 15, 2:52 PM PDT, 11 hours 21 minutes earlier.

Area forecast discussion, Oct 15, 2:52 PM PDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
252 PM PDT MON OCT 15 2012

.SHORT TERM...
ZONAL FLOW INTO THE WEST COAST WILL BEGIN TO AMPLIFY TUESDAY INTO
WEDNESDAY AS A RIDGE BUILDS OVER THE EASTERN PACIFIC. THE PATTERN
WILL BRING A LOW CHANCE OF RAIN NORTH OF SUSANVILLE-GERLACH
LATE TONIGHT AND TUESDAY WITH DRY CONDITIONS FOR THE REST OF THE
WEEK.

FAST MOVING WAVE APPROACHING THE PACIFIC NORTHWEST WILL PASS
THROUGH OREGON LATE TONIGHT AND EARLY TUESDAY MORNING. THIS WILL
KEEP THE NORTHERN HALF OF WASHOE AND LASSEN COUNTIES ON THE EDGE
OF WEAK WARM AIR ADVECTION WITH A LOW CHANCE OF RAIN FROM MIDNIGHT
TONIGHT THROUGH TUESDAY MORNING. BY TUESDAY AFTERNOON THE TAIL END
OF A COLD FRONT WILL BRUSH NORTHERN NEVADA AND INCREASE WINDS
ACROSS NORTHEAST CALIFORNIA WESTERN NEVADA. PEAK GUSTS NORTH OF
US-50 WILL REACH 30-35 MPH, BUT DO NOT EXPECT ANY FIRE WEATHER
ISSUES DUE TO HIGHER HUMIDITY. CHOPPY CONDITIONS WILL IMPACT
PYRAMID LAKE TUESDAY AFTERNOON, BUT PERIOD OF PEAK GUSTS WILL BE
SHORT LIVED SO WILL NOT ISSUE A LAKE WIND ADVISORY AT THIS TIME.

FOR TUESDAY NIGHT AND WEDNESDAY THE SURFACE FLOW WILL TURN TO THE
NORTH AND NORTHEAST WITH THE RIDGE BUILDING ALONG THE WEST COAST
AND SURFACE HIGH OVER NORTHERN NEVADA. WINDS MAY NOT TURN LIGHT
TUESDAY NIGHT, WHICH SHOULD KEEP OVERNIGHT LOWS ABOVE FREEZING
FOR THE OUTLYING WESTERN NEVADA VALLEYS. NORTHEAST-EAST WINDS WILL
ALSO IMPACT THE TAHOE BASIN WITH A FOOT OR TWO OF CHOP ON THE LAKE
INTO EARLY WEDNESDAY.

BY WEDNESDAY NIGHT THE RIDGE MOVES OVERHEAD WITH LIGHT WINDS AND
INCREASING SURFACE INVERSIONS. THIS WILL PRODUCE A COLDER NIGHT
WITH LOWS DROPPING INTO THE MID 20S FOR THE SIERRA VALLEYS AND
INTO THE 30S FOR WESTERN NEVADA. SEVERAL OUTLYING VALLEYS ACROSS
WESTERN NEVADA SHOULD DROP TO JUST BELOW FREEZING. BRONG

.LONG TERM...FRIDAY THROUGH MONDAY...
INCREASED COVERAGE OF SHOWERS (SLIGHTLY) AND SNOW LEVEL UNCERTAINTY
ACROSS FAR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA SUNDAY AND
MONDAY, OTHERWISE FEW EXTENDED FORECAST CHANGES. FRIDAY STILL LOOKS
MILD WITH HIGHS AROUND 10 DEGREES ABOVE AVERAGE AS WESTERLY WINDS
ALOFT ALLOW FOR GOOD MIXING OF RELATIVELY WARM AIR UNDER AN UPPER
RIDGE.

SATURDAY, LOW MODEL AGREEMENT BEGINS AND GETS WORSE BY SUNDAY AND
MONDAY AS DISCREPANCIES ARISE WITH THE MOVEMENT AND POSITIONING OF
A COLD NORTHEAST PACIFIC/ WESTERN CANADIAN TROUGH AND ITS
ASSOCIATED COLD FRONT. THE 00Z/12Z DETERMINISTIC ECMWF WANTS TO
HAVE MORE NORTHWESTERLY FLOW ALOFT WITH A DISTURBANCE MOVING
THROUGH OREGON SUNDAY TO PUSH THE FRONT INTO NORTHERN CALIFORNIA
AND THE NORTHERN HALF OF NEVADA. THE 00Z ECMWF ENSEMBLE SEEMS TO
INDICATE LOWER HEIGHTS WITH MANY OF ITS MEMBERS WHICH WOULD
SUPPORT COLDER AIR INTRUSION AS WELL. MEANWHILE, THE GFS AND 12Z
DETERMINISTIC GEM WANT TO KEEP ANY DISTURBANCES MOVING AROUND THE
LARGE SCALE TROUGH WELL TO THE NORTH FOR LITTLE TO NO INTRUSION OF
COLDER AIR.

GIVEN THE GFS IS FAVORING A RIDGE OVER THE NORTH CENTRAL PACIFIC
AND A TROUGH OVER THE INTERIOR NORTHWEST ALONG WITH THE ECMWF/GEM
SPAGHETTIS INDICATING LOWER HEIGHTS OVER THE NORTHWEST THAN THE
GFS, I THINK THAT SOME COLDER AIR WILL FILTER INTO THE REGION
EARLY NEXT WEEK. HOWEVER, THE DEGREE OF COOLING IS VERY UNCERTAIN
AT THIS TIME SO I HAVE SIMPLY CONTINUED THE TREND OF A LITTLE
COOLING EACH DAY OVER THE WEEKEND AND INTO EARLY NEXT WEEK. JUST
KEEP IN MIND IT COULD WIND UP MUCH COOLER (SAY 8-12 DEGREES) THAN
CURRENTLY FORECAST IF THE 12Z ECMWF IS ULTIMATELY CORRECT.

AS FAR AS PRECIPITATION, A LARGE PORTION OF MODEL RUNS WOULD KEEP
PRECIPITATION TO MODEST SHOWERS AND RESTRICTED TO NORTH OF
INTERSTATE 80 AS THE JET REMAINS OVER FAR NORTHERN CALIFORNIA AND
NEVADA. HOWEVER, THERE ARE A MINORITY OF MODEL RUNS INCLUDING THE 00Z
GEM WHICH WOULD BRING MORE SIGNIFICANT PRECIPITATION TO THE SIERRA
AND WESTERN NEVADA EARLY NEXT WEEK WITH STRONG ZONAL FLOW ACROSS THE
NORTH PACIFIC. SNYDER
&&

.AVIATION...
A SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL BRING INCREASING
CLOUDS WITH A FEW LIGHT SHOWERS TO FAR NORTHERN CALIFORNIA AND
NEVADA TONIGHT AND TUESDAY. SOUTH OF A KSVE TO GERLACH LINE, ONLY A
FEW MID LEVEL CLOUDS AND SCT-BKN HIGH CLOUDS ARE EXPECTED THROUGH
TUESDAY.

WINDS WILL REMAIN FAIRLY LIGHT THROUGH TONIGHT BEFORE INCREASING AND
TURNING NORTHWEST-NORTH TUESDAY AFTERNOON AND TUESDAY EVENING AS
HIGH PRESSURE OVER OREGON AND IDAHO BUILDS SOUTH INTO NORTHERN
NEVADA. MODEST EASTERLY RIDGE WINDS ARE EXPECTED OVER THE SIERRA
TUESDAY NIGHT AND WEDNESDAY MORNING. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.